Correlation between the single, high dose of ingested baclofen and clinical symptoms

Jacek Sein Anand 1, Maciej Zając 1, Wojciech Waldman 1, Andrzej Wojtyła 2, Przemysław Biliński 2, Barbara Jaworska-Łuczak 3
1 - Department of Clinical Toxicology, Medical University of Gdansk, Poland; Pomeranian Center of Toxicology, Poland
2 - Department of Medicine, Higher Vocational State School in Kalisz, Poland
3 - Office for Registration of Medicinal Products, Medical Devices and Biocidal Products, Warsaw, Poland
Ann Agric Environ Med

ICID: 1230735
Article type: Original article
 
 
Introduction and Objectives. Baclofen is a drug used mainly to treat muscle spasticity. Its overdose can lead to life-threatening clinical symptoms, including acute respiratory failure requiring mechanical ventilation. The aim of this study was to assess the prevalence of selected clinical symptoms associated with baclofen poisoning comparing to an ingested dose.
Materials and method. 60 cases of oral baclofen poisoning were analyzed. Gender, age distribution, and correlation between the dose of ingested baclofen were studied, as well as and following clinical parameters: degree of altered consciousness, heart rate, blood pressure, presence of acute respiratory failure, duration of mechanical ventilation, and presence of psychotic symptoms.
Results. The study found statistically significant correlations between dosage of ingested baclofen and presence of acute respiratory failure, as well as duration of mechanical ventilation. No statistically significant correlations were found between the dose of ingested baclofen and presence of hypertension, bradycardia, acute psychotic symptoms, or level of consciousness disturbance. However, it was found that patients who suffered from hypertension, bradycardia, and altered mental status ingested a larger dose of baclofen.
Conclusions. There is a statistically significant correlation between the dose of ingested baclofen and the presence of acute respiratory failure, and duration of mechanical ventilation. Patients who have taken a single dose of baclofen of 200 mg, or higher, should be managed in centres able to provide continuous monitoring of life functions. Those with a higher level of a single dose of baclofen ingestion (>500 mg), should be hospitalized in a Toxicology Unit or Intensive Care Unit able to provide airway support and mechanical ventilation

DOI: 10.5604/12321966.1230735
  FULL TEXT STATS

Recommend this article to:

Name:
E-mail:
From:
Language:


Related articles in IndexCopernicus™
     acute poisoning, [2 related records]
     acute respiratory failure [7 related records]
     baclofen [27 related records]
     mechanical ventilation [58 related records]



 

Related articles

S Masternak, N Skoczeń,
Is it time for baclofen to be included in the offi...
Alcohol dependence and its treatment is not an exactly resolved problem. Based on the EZOP [Epidemiology of Mental Disorders and Accessibility of Mental Health Care] survey, which included a regular analysis of the incidence of mental disorders in th...
ABSTRACT
B Meligy, S Kamal,
Mechanical ventilation practice in Egyptian pediat...
Mechanical ventilation is one of the indispensable tools in pediatric intensive care units. Few studies addressed the epidemiology of pediatric patients on mechanical ventilation and the frequently used modes of ventilation. This is the first study t...
ABSTRACT
S Sudulagunta, S L,
 VENTILATOR ASSOCIATED PNEUMONIA - CLINICAL P...
 BACKGROUND Ventilator-associated pneumonia occurs in 48-72 hours following endotracheal intubation, characterised by the presence of a new infiltrate and signs of systemic infection. This retrospective study was done to evaluate clinical pro...
ABSTRACT